Florida, 2009

Hail in Florida, May 11, 2009

May 11, 2009 · NWS MLB · 1 event in 1 county or zone

An isolated severe thunderstorm briefly produced large hail over a rural area west of I-95 and the Florida Turnpike, between Indiantown and Hobe Sound.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated severe thunderstorm briefly produced large hail over a rural area west of I-95 and the Florida Turnpike, between Indiantown and Hobe Sound.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 11, 1:31 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 11, 1:31 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT MON MAY 11 2009

.DISCUSSION...

TODAY-TUESDAY...ISOLATED SHOWERS HAVE POPPED UP SO FAR THIS
AFTERNOON OVER LAKE GEORGE AND LAKE KISSIMMEE WITH ADDITIONAL
EMBEDDED SHRA AND TSTMS ALONG THE EC SEA BREEZE. THE ATMOSPHERE
STILL LOOKS ON TAP FOR ADDITIONAL ISOLATED DEVELOPMENT THROUGH THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING AS THE SEA BREEZE
COLLIDES OVER THE INTERIOR. STEERING FLOW REMAINS LIGHT...AND
ANYTHING THAT DEVELOPS IS LIKELY TO REMAIN FAIRLY STATIONARY IN
ONE LOCATION WITH THE POSSIBILITY OF PRODUCING LOCALIZED HEAVY
RAINFALL. HAVE KEPT ISOLD COVERAGE FOR SHOWERS AND TSTMS OVER THE
INTERIOR AND AREAS WEST OF I-95.

AS CONVERGENCE FROM THE COLLISION WEAKENS EARLY TONIGHT WILL SEE ANY
CONVECTION THAT FORMS DIE OFF...WITH DRY CONDITIONS THEN EXPECTED
FOR THE REST OF THE OVERNIGHT PERIOD. LOWS WILL REMAIN ABOVE
NORMAL IN THE UPPER 60S/LOW 70S WITH PARTLY CLOUDY SKIES EXPECTED
FROM INCREASING HIGH CLOUDS MOVING IN FROM THE NORTH.

THE MUCH ADVERTISED BOUNDARY CURRENTLY DRAPED ACROSS THE SE WILL
CONTINUE TO SAG SOUTHWARDS INTO THE NORTHERN SECTIONS OF THE CWA
BY LATE TONIGHT INTO TUESDAY. MODELS ARE STILL RATHER ROBUST WITH
THE PRECIP DEVELOPMENT ACROSS THE STATE...BOTH LATE TONIGHT AND
THROUGH THE DAY TOMORROW. GIVEN THE INCREASED MOISTURE AND
COOLING MID AND UPPER LEVELS...THINK THAT WELL SEE SCATTERED POPS
ACROSS THE NORTH AND INTERIOR...WITH THE MAIN CONCENTRATION ALONG
THE SEA BREEZE IN THE AFTERNOON. INCREASED CLOUDS WILL HELP KEEP
AFTERNOON TEMPS A FEW DEGREES COOLER AND AWAY FROM (NEAR) RECORDS.

TUE NIGHT-WED NIGHT...TIME HEIGHT CROSS SECTIONS SHOWED WEAKENING
FRONT AND ASSOCIATED MOISTURE MOVING DOWN THE PENINSULA/CWA
OVERNIGHT TUESDAY AND EXITING THE CWA WEDNESDAY MORNING. SHAVED
TUESDAY NIGHT POP BACK TO 20 PERCENT GIVEN EXITING MOISTURE. HIGH
PRESSURE OVER THE OHIO RIVER VALLEY BUILDS DOWN THE SOUTHEAST AND
INTO FLORIDA WHILE SHIFTING INTO THE ATLANTIC OFF NEW ENGLAND. OLD
FRONT EVENTUALLY SETTLES OVER CUBA...BAHAMA ISLAND THURSDAY WHILE
HIGH PRESSURE OFF NEW ENGLAND BUILDS DOWN THE EASTERN SEABOARD AND
INTO THE NORTHEAST GULF OF MEXICO. WITH THE RIDGE AXIS TO THE NORTH
ONSHORE WINDS BECOME THE DOMINATE WEATHER FEATURE. SHALLOW STABLE
MARINE AIR MASS LIMITS RAIN CHANCES TO STARTING WEDNESDAY NIGHT.

PREVIOUS LONG TERM DISCUSSION...THU-SUN...GFS OFFERS A TEASE IN
THE FORM OF A TROPICAL MOISTURE SLUG ADVECTING IN FROM THE EAST ON
THU...MAINLY ACROSS SOUTHERN SECTIONS...AND MOVES SPEEDILY WEST.
CONFIDENCE IS LOW WITH THIS FEATURE FOR NOW UNTIL MODEL
PERSISTENCE CAN OTHERWISE JUSTIFY. ANYWAY...HIGH PRESSURE SLIDES
OFF THE UNITED STATES ATLANTIC COAST AND SETTLES SOUTH TO A
POSITION EAST OF GA/FL. A MORE FAVORABLE SOUTHEASTERLY FLOW WILL
SET UP WHICH HAS POTENTIAL TO FEED MOISTURE TO AN APPROACHING
FRONTAL SYSTEM FOR EARLY NEXT WEEK. UNTIL THEN...SLIGHT POPS AND
NEAR NORMAL TEMPS.

&&

.AVIATION...SCT040-060 AREA-WIDE. ISOLD SHRA AND TSTMS THROUGH
12/02Z WEST OF I-95 ALONG THE SEA BREEZE. VFR CONDITIONS EXPECTED
AFTER 12/02Z. RAIN CHANCES WILL BE MINIMAL...SO WILL KEEP
SHRA/TSRA MENTION OUT OF THE INTERIOR TAF SITES.

&&

.MARINE...SOUTHERLY FLOW AROUND 10 KTS WILL GRADUALLY VEER TO THE
SW OVERNIGHT AS AS FRONT DROPS DOWN THE PENINSULA AND ADJACENT
COASTAL WATERS. HIGH PRESSURE BUILDING ACROSS NORTHEAST TO THE
SOUTHEAST AND INTO THE ATLANTIC WILL PRODUCE STABLE ONSHORE FLOW.
SEAS WILL BUILD FROM 2 TO 3 FT NEARSHORE...4 FT OFFSHORE TO 3 TO 5
FEET WELL ONSHORE AHEAD OF THE FRONT TUESDAY NIGHT THEN SUBSIDING
TO 3 FEET OR LESS AS MODERATE EAST FLOW REESTABLISHES ITSELF
THURSDAY.

&&

.FIRE WEATHER...THIS AFTERNOON-TUESDAY...WELL ABOVE NORMAL TEMPS
WILL BRING RH VALUES INTO THE LOW TO MID 30S ACROSS THE INTERIOR
THIS AFTERNOON. DURATIONS LOOK TO BE RIGHT ABOUT 4 HOURS...SO WILL
KEEP THE RED FLAG WARNING FOR INTERIOR COUNTIES...INCLUDING INLAND
PORTIONS OF VOLUSIA. ISOLATED SHOWERS AND LIGHTNING STORMS WILL BE
POSSIBLE THIS AFTERNOON WEST OF I-95...AND ANY LIGHTNING STRIKES
COULD SPARK NEW WILDFIRES IN THESE VERY DRY CONDITIONS. ADDITIONAL
MOISTURE FROM A SAGGING BOUNDARY WILL KEEP RH VALUES ABOVE 40
PERCENT ON TUESDAY...BUT SCATTERED COVERAGE OF LIGHTNING STORMS IS
EXPECTED...ESPECIALLY OVER THE NORTH AND INTERIOR SECTIONS.

WED-SAT...ONSHORE FLOW WILL KEEP MINIMUM RELATIVE HUMIDITY VALUES
FROM FALLING BELOW 40 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  84  70  82 /  10  30  20  20
MCO  72  87  69  88 /  20  30  20  20
MLB  73  86  71  84 /  10  20  20  20
VRB  73  86  70  85 /  10  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR INLAND VOLUSIA-
     NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
     LAKE.

AM...NONE.
&&

SHORT TERM/AVIATION...MOSES
LONG TERM....WIMMER
Hazardous weather outlook, May 11, 9:26 AM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1026 AM EDT MON MAY 11 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-120400-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1026 AM EDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
EAST AND WEST COAST SEA BREEZE COLLISION OVER THE INTERIOR MAY BE
ABLE TO PRODUCE A FEW SHOWERS AND EVEN AN ISOLATED THUNDERSTORM OR
TWO LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. IF ANY STORMS
DO DEVELOP...OCCASIONAL CLOUD TO GROUND LIGHTNING AND LOCALIZED
HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE.

...FIRE WEATHER IMPACT...
WELL ABOVE NORMAL TEMPERATURES WILL OCCUR AGAIN THIS AFTERNOON
WITH SEVERAL HOURS OF CRITICALLY LOW RELATIVE HUMIDITY VALUES
OCCURRING OVER THE INTERIOR...CREATING A MODERATE FIRE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
INCREASING MOISTURE FROM A WEAK FRONTAL BOUNDARY OVER NORTHERN
FLORIDA WILL ALLOW FOR THE POSSIBILITY OF ISOLATED AFTERNOON
LIGHTNING STORMS TUESDAY. LINGERING MOISTURE WILL KEEP A LOW
CHANCE FOR AFTERNOON LIGHTNING STORMS MAINLY OVER THE INTERIOR
THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOSES

The radar

The Melbourne radar (KMLB), 122 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Martin

When
May 11, 3:30 PM EST
Where
Martin County, 7.7 mi S of Palm City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
27.060, -80.290

A mobile ham radio operator reported hail up to quarter size on Bridge Road, one to two miles west of State Road 76.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170142.